Studies have suggested a link between the use of Zyprexa and an increased risk of weight gain. One study, published in The Journal of the American Medical Association (JAMA; 10/28/09), found that second-generation antipsychotic medications were associated with significant weight gain.
This is a concern for researchers because second-generation antipsychotic medications are being prescribed to children and adolescents with greater frequency, putting these young populations at risk of health problems, including hyperglycemia.
“Increasingly, the cardiometabolic effects of second-generation antipsychotic medications have raised concern,” researchers for the JAMA study wrote. “Cardiometabolic adverse effects, such as age-inappropriate weight gain, obesity, hypertension, and lipid and glucose abnormalities, are particularly problematic during development because they predict adult obesity, the metabolic syndrome, cardiovascular morbidity and malignancy.”
The JAMA study examined the cardiometabolic effects of various antipsychotic medications, including olanzapine (known by the brand name Zyprexa) on patients aged four to 19 years. Researchers found that each antipsychotic medication included in the study was associated with rapid “significantly increased fat mass and waist circumference,” and shifts into the overweight or obese categories. They also found that with olanzapine and two other antipsychotic medications, the body composition increases were not linked to dose, meaning that the adverse effects could be seen regardless of the dose given.
READ MORE ZYPREXA LEGAL NEWS
Meanwhile, in June 2013, the US Food and Drug Administration (FDA) issued a warning about Zyprexa Relprevv, an injection of olanzapine pamoate. The FDA noted that it was investigating two unexplained deaths in patients who received the injection three to four days prior to their death. According to the FDA, both patients were found to have very high olanzapine blood levels.
High levels of olanzapine have been linked to delirium, cardiopulmonary arrest and cardiac arrhythmias, the FDA noted.